Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 367, NWS Paducah, KY

August 16, 2012Cape Girardeau County, Perry County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Aug 16, 2012, 4:23 PM CDT for Cape Girardeau County, Perry County, Missouri. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2012, 4:23 PM CDT (21:23 UTC)
Expired
Aug 16, 2012, 4:42 PM CDT
In force
19 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cape Girardeau County, MO, Perry County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 1:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WUUS53 KPAH 162123
SVRPAH
MOC031-157-162215-
/O.NEW.KPAH.SV.W.0367.120816T2123Z-120816T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
423 PM CDT THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI...
  SOUTHEASTERN PERRY COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 515 PM CDT.

* AT 421 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.
  THIS STORM WAS LOCATED NEAR DAISY...OR 12 MILES SOUTHEAST OF
  PERRYVILLE...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  DAISY...OLD APPLETON...OAK RIDGE AND POCAHONTAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3763 8959 3761 8952 3756 8952 3752 8950
      3743 8961 3747 8986 3758 8986 3765 8985
TIME...MOT...LOC 2123Z 297DEG 13KT 3756 8978
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
552 
WWUS53 KPAH 162142
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
442 PM CDT THU AUG 16 2012

MOC031-157-162153-
/O.CAN.KPAH.SV.W.0367.000000T0000Z-120816T2215Z/
CAPE GIRARDEAU MO-PERRY MO-
442 PM CDT THU AUG 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERRY AND
NORTHERN CAPE GIRARDEAU COUNTIES IN SOUTHEAST MISSOURI IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3763 8959 3761 8952 3756 8952 3752 8950
      3743 8961 3747 8986 3758 8986 3765 8985
TIME...MOT...LOC 2143Z 297DEG 13KT 3753 8970

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:50 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 16, 1:50 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
150 PM CDT THU AUG 16 2012

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 150 PM CDT THU AUG 16 2012

CONVECTION TAKING SHAPE IN UNSTABLE AIRMASS OVER SOUTHERN
MISSOURI...AND ALONG INTERSTATE 64 IN SOUTHERN ILLINOIS. FORECAST
STILL ON TRACK...WITH SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED
INTO TONIGHT...AS A FRONTAL BOUNDARY MOVES SOUTH ACROSS THE AREA.
A FEW STRONG TO SEVERE STORMS EXPECTED...ESPECIALLY INTO THE
EVENING HOURS.

POPS WILL DIMINISH FROM NORTH TO SOUTH FRIDAY MORNING...WITH MAINLY
DRY WEATHER FORECAST BY FRIDAY NIGHT. MOISTURE IS NEVER SHUNTED
TOO FAR SOUTH OF THE AREA THIS WEEKEND. SOME OF THE MODELS SUGGEST
PRECIP THIS WEEKEND...BUT A CONSENSUS HAS NOT BEEN REACHED AT THIS
TIME. WILL HOLD ON ANY POP INCLUSION...AND MONITOR THE TRENDS.
AFTER A WARM HUMID DAY TODAY...IT WILL NOT BE A WARM FRIDAY
THROUGH THE WEEKEND IN THE WAKE OF THE FRONT. GFS MOS STILL SEEMS
A BIT TOO COOL.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 150 PM CDT THU AUG 16 2012

AN UPPER LEVEL TROF WILL REMAIN OVER THE EASTERN HALF OF THE U.S.
SUNDAY AND THROUGH MUCH OF THE WORK WEEK.  UNSEASONABLY COOLER AND
DRIER AIR AT THE SURFACE WILL PERSIST THROUGH TUESDAY...THEN A
RETURN OF SOUTHERLY FLOW WILL BRING WARMER AIR AND INCREASING DEW
POINTS TO THE PAH FORECAST AREA WEDNESDAY INTO THURSDAY.  GFS AND
ECMWF KEEP US DRY THROUGH WEDNESDAY...THEN GFS BRINGS LOW PRESSURE
AND SIGNIFICANT PRECIP TO THE REGION WEDNESDAY NIGHT AND ESPECIALLY
INTO THURSDAY.  ECMWF KEEPS US DRY THROUGH THE FORECAST PERIOD WITH
A SURFACE HIGH JUST OFF TO OUR SOUTHEAST.  CONSENSUS AT THIS TIME IS
TO KEEP THE AREA DRY...BUT FORECAST CONFIDENCE IS LOWER FOR THIS
TIME PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1203 PM CDT THU AUG 16 2012

GENERALLY VFR CONDITIONS...WITH SSW WINDS 5-15 KTS TURNING NORTH
WITH A FRONTAL PASSAGE LATE TONIGHT. CONVECTION IS EXPECTED...BUT
NOT INCLUDED IN THE TAFS AT THIS TIME...GIVEN UNCERTAINTY WITH
RESPECT TO TIMING AND COVERAGE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Aug 16, 3:40 AM CDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CDT THU AUG 16 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
340 AM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF STORMS TODAY AND TONIGHT. THIS INCLUDES
A SLIGHT RISK OF SEVERE STORMS. THE BEST CHANCE TIME PERIOD FOR
SEVERE STORMS WILL BE THIS AFTERNOON AND EVENING...AND THE MAIN
HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STORMS WILL END FRIDAY MORNING. SEVERE STORMS ARE NOT ANTICIPATED
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TODAY INTO TONIGHT.

In the hours before

Special weather statement, Aug 16, 2:21 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
221 PM CDT THU AUG 16 2012

ILZ084-162000-
JACKSON IL-
221 PM CDT THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON COUNTY IN
SOUTHERN ILLINOIS UNTIL 300 PM CDT...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF AVA...OR 12 MILES WEST OF
MURPHYSBORO...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MURPHYSBORO...CARBONDALE AND DE SOTO.
Local storm report, Aug 16, 2:41 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             2 SE AVA                37.87N 89.47W
08/16/2012  M0.50 INCH       JACKSON            IL   LAW ENFORCEMENT

&&

CTN
Local storm report, Aug 16, 4:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
403 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             GORHAM                  37.72N 89.48W
08/16/2012  E2.50 INCH       JACKSON            IL   EMERGENCY MNGR

            ALMOST TENNIS BALL-SIZED HAIL IN GORHAM

&&

DRS
Local storm report, Aug 16, 4:16 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             GREENVILLE              37.13N 90.45W
08/16/2012  E0.75 INCH       WAYNE              MO   TRAINED SPOTTER

&&

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:29 PM CDTSevere Thunderstorm WarningPAHWayne46 min
Aug 16, 3:37 PM CDTSevere Thunderstorm WarningPAHPerry53 min
Aug 16, 3:48 PM CDTSevere Thunderstorm WarningPAHWayne28 min
Aug 16, 4:26 PM CDTSevere Thunderstorm WarningPAHRipley28 min
Aug 16, 4:31 PM CDTSevere Thunderstorm WarningPAHWayne22 min
Aug 16, 4:40 PM CDTSevere Thunderstorm WarningPAHButler, Ripley50 min
Aug 16, 4:52 PM CDTSevere Thunderstorm WarningPAHButler, Wayne38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.